Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 108, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 20, 2020, 6:25 PM MDT for Laramie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2020, 6:25 PM MDT (00:25 UTC)
- Expired
- Jul 20, 2020, 7:04 PM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3375 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:05 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 20, 6:05 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 605 PM MDT Mon Jul 20 2020 .SHORT TERM...(This evening through Tuesday) Issued at 206 PM MDT Mon Jul 20 2020 Latest GOES-E satellite imagery shows pockets of convection this afternoon along the Laramie Range and portions of Converse County. Blended much of the POP/QPF this afternoon towards the HRRR and NAMNEST as model solutions appear to initialize well to the current conditions. Expect further development of showers and thunderstorms further eastward as an embedded elevated shortwave moves through today. Some storms will be on the strong to severe side with best chances out in NE. Wind shear remains a bit lacking this afternoon as values generally between 20 and 35 kts leading to limited storm growth and longevity that will likely limit our severe warned storms till later this afternoon and evening to just a few storms if that. MLCAPE values from 1000 J/kg across Laramie Range to 3000 J/kg across portions of Cheyenne County NE. Some CIN remains along the WY/NE border that may require the outflow from the storm over central Laramie Range to provide the initial lift prior to shortwave arrival. Otherwise, a less heat-stricken day across the region with temperatures falling into the slight-below-normal range as KCYS and other sites are just now reaching past the 80 degree mark. Another chance for showers and thunderstorms, strongest across southeastern Wyoming on Tuesday as frontal boundary begins to eject. .LONG TERM...(Tuesday night through Monday) Issued at 206 PM MDT Mon Jul 20 2020 Pockets of moisture advection as monsoonal flow begins to impact the American West and Southwest with almost near daily chances of precipitation. Some storms may be on the strong side given an above-normal stretch of days ahead. Upper 80s and 90s daytime temperatures expected by the beginning of the Dog Days of Summer through the weekend though additional moisture may add a bit of what we may try to consider a muggy-humid feeling for WY and NE. Biggest concern still remains the passage of mid-layer shortwave with a deeper digging by the GFS vs the EURO into CO that sets up the deeper monsoonal rich atmospheric river into the CWA. 12z runs are coming into some bit of agreement though QPF amounts have some stark difference in terms of coverage and amount that will require some tracking over model cycles as better sampling of system as it comes onshore. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 541 PM MDT Mon Jul 20 2020 All sites from Wyoming to the Nebraska Panhandle remain in VFR. An extreme moist layer will hover through the KCYS site which may lower visibility temporary; overcast skies are included in the KCYS TAF along with thunderstorms until 01Z. Isolated thunderstorms will move across our area from the northwest but will likely affect KBFF and KAIA until 01Z. Cloud ceilings for most sites will trend between SCT and BKN under 5k ft. Next discussion could indicate MVFR conditions for KCYS due to overcast skies and low level moisture. && .FIRE WEATHER... Issued at 133 PM MDT Mon Jul 20 2020 Portions of Carbon County area of main concern for elevated fire weather risk this week. Periods of light rain and gusty winds possible with showers and thunderstorms. Possibility remains for lightning fire starts in the western forecast area where min RH values will remain from the low teens into low 20 percents this week coupled with temps into the 80s and 90s. East of the Laramie Range, fire weather concerns are lessen as min RH values will generally remain above 20 percent. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...WM LONG TERM...WM AVIATION...AW FIRE WEATHER...WM
Hazardous weather outlook, Jul 20, 1:27 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 127 PM MDT Mon Jul 20 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 211930- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 127 PM MDT Mon Jul 20 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered strong to severe thunderstorms possible. Damaging winds and large hail main threats in strongest storms. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Recurring chances for afternoon and evening strong to severe thunderstorms this week. Damaging winds and large hail possible threats in strongest storms. .Spotter information statement... Spotters are encouraged to report any hail and thunderstorm wind damage to the Cheyenne, Wyoming National Weather Service. WYZ103>106-109>117-211930- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 127 PM MDT Mon Jul 20 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Non-severe thunderstorms possible this week. Frequent lightning, gusty winds, and small hail possible. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 20, 5:14 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Cheyenne WY 514 PM MDT Mon Jul 20 2020 WYZ101-102-210000- Converse County Lower Elevations WY-Niobrara County WY- 514 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 600 PM MDT... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near Manning Ranch, or 28 miles northeast of Douglas, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Manning Ranch around 520 PM MDT. LAT...LON 4306 10503 4309 10492 4287 10460 4278 10499 TIME...MOT...LOC 2313Z 335DEG 18KT 4302 10495 Rubin
Special weather statement, Jul 20, 5:16 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 516 PM MDT Mon Jul 20 2020 WYZ101-102-210000- Converse County Lower Elevations WY-Niobrara County WY- 516 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES UNTIL 600 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Bill, or 24 miles northeast of Douglas, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Niobrara and northeastern Converse Counties. LAT...LON 4302 10522 4307 10539 4331 10507 4314 10484 TIME...MOT...LOC 2316Z 227DEG 17KT 4309 10519 Rubin
Special weather statement, Jul 20, 5:39 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Cheyenne WY 539 PM MDT Mon Jul 20 2020 NEZ002-003-095-096-210030- Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE- 539 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE...SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 630 PM MDT... At 538 PM MDT, Doppler radar was tracking a strong thunderstorm near Flahertys Corner, or 36 miles northwest of Alliance, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Flahertys Corner around 550 PM MDT. Other locations impacted by this storm include Marsland. LAT...LON 4243 10357 4253 10345 4226 10297 4201 10334 TIME...MOT...LOC 2338Z 315DEG 29KT 4240 10347 Rubin
Special weather statement, Jul 20, 5:41 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 541 PM MDT Mon Jul 20 2020 WYZ117>119-210030- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 541 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 630 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near South Greeley, or near Cheyenne, moving east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... South Greeley around 545 PM MDT. Cheyenne around 600 PM MDT. Hillsdale around 620 PM MDT. Carpenter around 625 PM MDT. Other locations impacted by this storm include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 9. Interstate 80 in Wyoming between mile markers 359 and 384. LAT...LON 4109 10496 4125 10442 4100 10433 4100 10494 TIME...MOT...LOC 2341Z 259DEG 29KT 4106 10485 Rubin
Local storm report, Jul 20, 5:57 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 3 SSW SOUTH GREELEY HIG 41.06N 104.82W
07/20/2020 M0.70 INCH LARAMIE WY PUBLIC
RECEIVED REPORT NEAR TERRY RANCH ROAD AND US
85.
&&
MBSpecial weather statement, Jul 20, 6:17 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 617 PM MDT Mon Jul 20 2020 WYZ117-118-210100- Central Laramie County WY-South Laramie Range Foothills WY- 617 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 700 PM MDT... At 617 PM MDT, Doppler radar was tracking a strong thunderstorm over Warren Af Base, or near Cheyenne, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Warren Af Base around 620 PM MDT. Warren AFB and Frontier Park around 625 PM MDT. North Cheyenne and South Greeley around 630 PM MDT. Ranchettes around 635 PM MDT. Cheyenne around 645 PM MDT. Other locations impacted by this storm include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 7 and 20. Interstate 80 in Wyoming between mile markers 353 and 376. LAT...LON 4111 10499 4126 10500 4131 10454 4103 10454 TIME...MOT...LOC 0017Z 272DEG 22KT 4118 10490 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:17 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Jul 20, 6:46 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| Jul 20, 7:09 PM MDT | Special Weather Statement | CYS | Goshen | 51 min |
| Jul 20, 7:22 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 42 min |
| Jul 21, 12:09 PM MDT | Special Weather Statement | CYS | Converse | 51 min |
| Jul 21, 3:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jul 21, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 30 min |
| Jul 21, 3:25 PM MDT | Special Weather Statement | CYS | Platte | 50 min |
| Jul 21, 3:34 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 41 min |
| Jul 21, 3:45 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jul 21, 3:52 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie | 3 hr |
| Jul 21, 4:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 49 min |
| Jul 21, 4:25 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jul 21, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 57 min |
| Jul 21, 4:56 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jul 21, 4:57 PM MDT | Special Weather Statement | CYS | Niobrara | 48 min |
| Jul 21, 4:59 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 21, 5:22 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 53 min |
| Jul 21, 5:49 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 56 min |
| Jul 21, 5:58 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 33 min |
| Jul 21, 2:45 AM MDT | Special Weather Statement | CYS | Kimball | 45 min |
| Jul 21, 2:55 AM MDT | Special Weather Statement | CYS | Banner | 50 min |
| Jul 21, 3:33 AM MDT | Special Weather Statement | CYS | Kimball | 42 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.